Avalanche, Teton & Gros Ventre Mountains
- When
- November 1, 3:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Three skiers triggered an avalanche on the north face of Breccia Mountain near Togwotee Pass around 1500MST on Friday, November 1. The slide was about 30 inches deep and occurred on a nearly 45-degree slope at an elevation of 10,600 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Three skiers triggered an avalanche on the north face of Breccia Mountain near Togwotee Pass around 1500MST on Friday, November 1. The slide was about 30 inches deep and occurred on a nearly 45-degree slope at an elevation of 10,600 feet. One of the skiers injured a leg in the slide and was flown to a local hospital by Teton County Search and Rescue.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 1, 1:57 PM MST, 1 hour 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 257 PM MDT FRI NOV 1 2013 .SHORT TERM...TONIGHT THROUGH SATURDAY THIS MORNING...CURRENT SAT IMAGERY SHOWING THE END OF REX BLOCKING OFF-SHORE OF THE WRN CONUS AS COL IS NEARLY COMPLETE AND NOW SITTING W OF BAJA. ELSEWHERE...UPR SW/JET STREAK AXIS STRETCHING FROM CNTRL ND TO THE SW AND INTO OUR NERN CWA...AND GENERAL LARGE SCALE TROF COVERING THE ERN HALF OF THE CONUS. FURTHER UPSTREAM...LEADING EDGE OF VIGOROUS SW TROF STRETCHED FROM 53.5N 135W TO 33N 150W...WHICH WILL START TO IMPACT THE REGION SUNDAY. OTHERWISE...MOUNTAIN WAVE CLOUDS THIS MORNING WHICH WILL EVENTUALLY GIVE TO CLEARING SKIES AND THEN PERHAPS SOME STREAMING CU IN THE NW FLOW THIS AFTERNOON. TONIGHT...MOSTLY CLEAR OR CLEARING SKIES WITH SOME PATCHY MORNING VALLEY/BASIN FOG IN PLACES WEST OF THE DIVIDE AND IN THE NRN WIND RIVER BASIN...AS RELATIVELY STRONG LL INVERSIONS SET UP OVERNIGHT OVR RESIDUAL MOISTURE AND HIGH SFC PRESSURE. OTHERWISE...BEGINNING OF TRANSITION TO LOW AMPLITUDE RIDGING FOR SATURDAY AHEAD OF THE SW TROF MENTIONED ABOVE...WHICH WILL IMPINGE ON THE WRN FA BY SUNDAY MORNING. OVERALL...SATURDAY WILL BE SUNNY AND MOSTLY CLOUD FREE...AND ALSO THE WARMEST AND DRIEST OF THE WEEK WITH HIGH TEMPS FINALLY BREAKING BACK INTO THE 40S (MOUNTAINS) AND 50S (LOWER ELEVATIONS). ONLY FLY IN THE OINTMENT THIS TIME AROUND WILL BE INCREASINGLY GUSTY SOUTHWEST WINDS...TO 30 MPH OR SO...OVR THE USUAL AREAS IN THE SE FA AND ACROSS THE NEAR RIDGETOP LVL OF THE MOUNTAINS W OF THE DIVIDE AS MID LVL WINDS INCREASE IN RESPONSE TO THE APPROACHING UPSTREAM TROF. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY AS A HIGH PRESSURE RIDGE ALOFT SHIFTS INTO EASTERN WYOMING... SOUTHWEST FLOW ALOFT WILL INCREASE OVER WESTERN AND CENTRAL WYOMING SATURDAY EVENING WITH SOME INCREASING CLOUDS IN THE NORTHWEST. AS THE NIGHT PROGRESSES...AREAS OF LIGHT SNOW WILL SPREAD INTO THE WESTERN MOUNTAINS AHEAD OF A PACIFIC TROUGH MOVING FROM THE PACIFIC NORTHWEST INTO THE NORTHERN ROCKIES AND NORTHERN GREAT BASIN. AREAS OF SNOW IN THE WEST WILL BECOME MORE WIDESPREAD AND SPREAD INTO THE BIGHORN MOUNTAINS ON SUNDAY. TEMPERATURES WILL COOL WITH INCREASED CLOUD COVER AND PRECIPITATION. THE SOUTHWEST WILL BE WINDY INTO THE WIND CORRIDOR INTO NATRONA COUNTY. A COLD FRONT WILL SWEEP SOUTH ACROSS THE AREA SUNDAY NIGHT WITH SOME LIGHT SNOW SPREADING INTO THE LOWER ELEVATIONS EAST OF THE DIVIDE...MAINLY IN THE NORTH AND EAST. TEMPERATURES WILL CONTINUE TO DECREASE. ON MONDAY THE TROUGH COMING THROUGH WILL SPLIT WITH THE NORTHERN EXTENSION MOVING EAST INTO THE NORTHERN PLAINS WHILE THE SOUTHERN PART OF THE TROUGH HANGS UP OVER THE GREAT BASIN WITH ZONAL FLOW ACROSS THE AREA. SOME LIGHT SNOWFALL WILL LINGER IN THE WESTERN MOUNTAINS WITH BREEZY TO WINDY CONDITIONS CONTINUING ACROSS THE SOUTHWEST AND WIND CORRIDOR. ANOTHER WEAK COLD FRONT WILL MOVE SOUTH LATE MONDAY AFTERNOON AND EVENING WITH LOCAL LIGHT SNOWFALL IN THE LOWER ELEVATIONS OF THE NORTH AND EAST. A SURFACE LOW PRESSURE CENTER WILL DEEPEN OVER NORTHEAST COLORADO MONDAY NIGHT INTO TUESDAY WITH SOME WRAP AROUND PRECIPITATION IN THE EAST WITH DECREASING SNOWFALL IN THE WESTERN MOUNTAINS. EASTERN JOHNSON AND NATRONA COUNTIES COULD SEE MORE WIDESPREAD LIGHT SNOWFALL DEPENDING ON HOW FAR WEST THE WRAP AROUND PRECIPITATION EXTENDS...BUT SNOWFALL IS MORE LIKELY TO THE EAST. TEMPERATURES WILL CONTINUE TO COOL. DRYING WILL OCCUR TUESDAY NIGHT WITH POSSIBLE LIMITED LIGHT SNOWFALL IN THE NORTHWEST MOUNTAINS...WITH THE REST OF THE AREA BEING COLDER AND DRY. ANOTHER FAST MOVING WEAK PACIFIC TROUGH WILL MOVE EAST ACROSS SOUTHERN IDAHO AND WESTERN MONTANA WITH INCREASING AREAS OF LIGHT SNOWFALL IN THE WESTERN MOUNTAINS BY WEDNESDAY AFTERNOON AND EVENING. THIS TROUGH WILL WEAKEN AND MOVE EAST WITH A HIGH PRESSURE RIDGE BUILDING OVER THE WESTERN US ON THURSDAY WITH MAINLY DRY CONDITIONS AND WARMING DURING THE DAY THURSDAY. THE HIGH PRESSURE RIDGE WILL SHIFT TO THE EAST FRIDAY WITH INCREASING SOUTHWEST FLOW ALOFT AND CONTINUED WARMING WITH VERY LIMITED LIGHT SNOWFALL POSSIBLE IN THE WESTERN MOUNTAINS AS CLOUD COVER INCREASES IN THE SOUTHWEST FLOW. && .AVIATION.../00Z ISSUANCE/ EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES PRIMARILY VFR CONDITIONS WILL CONTINUE THROUGH 00Z SUNDAY. GUSTY WIND WILL OCCUR AT THE KCPR TERMINAL SITE UNTIL 01Z TONIGHT...THEN AGAIN FROM 15Z SATURDAY THROUGH 00Z SUNDAY. THERE MAY ALSO BE SOME VICINITY FOG NEAR KRIW BETWEEN 04Z AND 14Z SATURDAY MORNING. WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES VFR CONDITIONS WILL PREVAIL FOR THE MOST PART THROUGH 00Z SUNDAY. GUSTY WIND WILL OCCUR AT THE KRKS TERMINAL SITE UNTIL 01Z TONIGHT...THEN AGAIN AT BOTH KRKS AND KJAC FROM 18Z SATURDAY THROUGH 01Z SUNDAY. THERE MAY ALSO BE SOME VICINITY FOG NEAR KJAC BETWEEN 10Z AND 15Z SATURDAY MORNING. && .FIRE WEATHER... MINIMAL FIRE WEATHER CONCERNS THE REST OF TODAY THROUGH THE WEEKEND AS MOST DISPATCH ZONES WILL WARM AND HAVE A NICE COUPLE OF DAYS AHEAD OF THE NEXT APPROACHING WINTER WEATHER SYSTEM DUE TO START IMPACTING THE WESTERN DISPATCH ZONES ON SUNDAY. ONE MINOR EXCEPTION TO THIS RULE WILL INVOLVE GUSTY SOUTHWEST WINDS THAT WILL BE PRESENT THE REST OF THIS AFTERNOON AND TOMORROW AFTERNOON...MAINLY AFFECTING THE SOUTHEASTERN ZONES...279...280...AND 289. SNOW WILL ONCE AGAIN IMPINGE ON THE WESTERN ZONES BY SUNDAY MORNING...THEN LATER IN THE DAY OVER THE BIG HORN MOUNTAINS. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BRAUN LONG TERM...C.BAKER AVIATION...BRAUN FIRE WEATHER...BRAUN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 500 AM MDT FRI NOV 1 2013 WYZ001>020-022>030-021200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 500 AM MDT FRI NOV 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY AND SUNDAY NIGHT...LIGHT TO MODERATE AMOUNTS OF SNOW ACROSS THE NORTHWEST AND WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
The national radar mosaic for the moment the first event began.
1 avalanche. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, November 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 477466.